Neurol India Home 
 

LETTER TO EDITOR
Year : 2022  |  Volume : 70  |  Issue : 2  |  Page : 803-

De novo acute Status Dystonicus Following Intentional Flunarizine Overdosage

K Parameswaran1, Boby Varkey Maramattom2,  
1 Department of Neurology, Brain and Spine Hospital, Vaikom, Kerala, India
2 Department of Neurology, Aster Medcity, Kochi, Kerala, India

Correspondence Address:
Dr. Boby Varkey Maramattom
Department of Neurology, Aster Medcity, Kochi, Kerala
India




How to cite this article:
Parameswaran K, Maramattom BV. De novo acute Status Dystonicus Following Intentional Flunarizine Overdosage.Neurol India 2022;70:803-803


How to cite this URL:
Parameswaran K, Maramattom BV. De novo acute Status Dystonicus Following Intentional Flunarizine Overdosage. Neurol India [serial online] 2022 [cited 2022 Aug 10 ];70:803-803
Available from: https://www.neurologyindia.com/text.asp?2022/70/2/803/344645


Full Text



Dear Editor,

A 16-year-old girl presented to us with painful neck spasm of 1 day duration. She was a known migraineur who had been prescribed flunarizine 10 mg HS 3 weeks earlier but had not been taking the medications. The day prior to admission, she developed headache and went to sleep. The next morning, she was still drowsy, but her headache had remitted. By evening she developed a tonic retrocollis and oculogyric crises. As no drug history was forthcoming, she was diagnosed with idiopathic grade 2 Status dystonicus and started on diazepam 5 mg IV tds, Phenergan 25 mg IV tds and Baclofen 5 mg tds PO.[1] MRI brain and spine and serum ceruloplasmin were normal. KF ring was absent. She had severe painful tonic status dystonicus for 48 hours which started improving with this regimen by day 3 and normalized by day 5 [Figure 1]. On day 3, after repeated questioning, her mother disclosed a history of ingestion of 15 tablets of Flunarizine (total dose of 150 mg) on the day prior to admission. A final diagnosis of Flunarizine overdose-associated Status dystonicus [SD] was made. She was discharged uneventfully on Diazepam 2 mg tds PO. There were no recurrences on follow-up.{Figure 1}

SD [dystonic storm or crises] is the new onset of frequent or continuous severe episodes of generalized dystonic spasms.[2] It can be phenomenologically divided into tonic or phasic types. As the severity of the Status dystonicus increases, patients develop complications such as rhabdomyolysis, hyperpyrexia, severe pain, bulbar or respiratory weakness, aspiration pneumonia, exhaustion, and metabolic derangements. SD usually arises in patients with pre-existing idiopathic or secondary dystonia and is precipitated by infections, surgeries, trauma, abrupt, withdrawal or change in medications, deep brain stimulation failure, or baclofen pump failure. Patients with severe SD may require intubation, neuromuscular blockade, IV benzodiazepines, clonidine, or dopamine agonists. Oculogyric crises are known with Flunarizine.[3] However, de novo SD with Flunarizine is uncommon, albeit in the context of intentional overdosage.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Lumsden DE, Lundy C, Fairhurst C, Lin JP. Dystonia severity action plan: A simple grading system for medical severity of status dystonicus and life-threatening dystonia. Dev Med Child Neurol 2013;55:671-2.
2Manji H, Howard RS, Miller DH, Hirsch NP, Carr L, Bhatia K, et al. Status dystonicus: The syndrome and its management. Brain 1998;121:243-52.
3Kurtz M, Ballesteros D, Crespo J, Perez Garcia J, Lopez J, Lagger I, et al. Oculogyric crisis due to treatment with flunarizine [abstract]. Mov Disord 2017;32 (Suppl 2). Available from: https://www.mdsabstracts.org/abstract/oculogyric-crisis-due-to-treatment-with-flunarizine/. [Last accessed on 2019 Dec 01.]